Curious

Diagnosed almost a year ago and doing well on low dose of mtx, but curious about a few things. I have one day a week, not always the same day, when I feel like I am coming down with something, then the next day I am fine. Also, have days and nights with lots of chills and sweats at intervals, but not every day. Have lost 8 pounds since diagnosis. Are these things consistent with RA to anyone's knowledge?

14 Replies

oldestnewest
  • Hi Linde. Yes these things are consistent with RA if the disease is still active. They are also consistent with MTX for some people. I was diagnosed 16 months ago and put in MTX and joined about six months later with Hydroxichloraquine. I find it impossible to know what's causing what because I've had very little joint pain in the past 9 months but have cold flushes where I just cannot warm up and hands and feet go icy - but I noticed for a while that these worsened after MTX day, when I would feel fluey and chilled as you describe. I also have horrid taste, dry nose, mouth and eyes now but no sign of the arthritis apart from very tight, swollen hands in the mornings. I have been off Hydroxy for 2 weeks and am about to have a holiday from MTX to see if all these things improve and test whether the arthritis part returns.

    I am doing this with support from my GP and have informed my rheumy consultant who doesn't approve but hey ho. Will let everyone know how I get on. Hope this helps. Tilda x

  • Hi Linde and Tilda,

    I just had to reply to your comment Tilda, because I have the hot sweats and sometimes I am so cold that whatever I do to warm up makes no difference at all.

    By far my hands and feet are the worsed and I do feel out of salts, but I had no idea that MTX could be the culprit.

    I have times of blurred vision with the periferal sight disappearing altogether. It usually coincides with a slighty uncomfortable feeling in my tummy. I've been thinking on the lines of migraine? Perhaps I should do a question blog myself and see what feedback I get.

    I wish you well Linde. And I hope you are doing OK Tilda with your very busy agenda over the next few weeks. June xx

  • It's possibly something to do with your auto-immune response? As if your immune system is gearing up to fight something off, but of course it's actually fighting you. Is it associated with any subsequent increase in pain or stiffness? That's what I used to notice. I also lost weight, but before diagnosis - about a stone in six weeks, with no other symptoms at the time. Weight loss can also be a side effect of methotrexate.

    Good luck,

    Dotty x

  • Hi

    I also lost weight with mtx as it made me sick every week (vomitting & diarrhoea), every week when I was on oral mtx.

    I get what you describe on a regular basis, I feel as if I am coming down with something & the next day I am fine plus the horrible taste in the mouth that Tilda described, despite using injectable mtx.

    It never occurred to me it was our body preparing to fight itself though - well done for that explanation Dots. By the way I was diagnosed August 2011.

    Your not alone hun, take care

    Joanne x

  • Hi Linde

    I havent lost weight due to mtx or RA (unfortunately, as i am going to WW to lose some!) but do get the night time cold sweats now and then and quite often feel as if I'm fighting off a cold but it doesnt last long - like you, one day feel "one degree under" and the next okay. I think it is theRA and the mtx, as said above, your immune system is fighting you and causing these effects. MTX seems to suit me well, my only real complaint so far (after 13 yrs) is the day after i take it I sometimes feel sick, tired, weepy and generally like a bag of you know what. But it seems to control and manage the RA for me quite well. I am on 20mg a week.

    I dont get the horrible taste, my eyes do get dry and irritated, I have a prescription for Optive that works great - drops that I put in 3 times a day when the eyes are bad. Ask your GP about it. What is good is that once opened it is good for 6 months (not the usual one month best before date that other eye drops have).

    With RA your immune system is attacking you, not a "foreign invader" and the MTX is suppressing your immune system so that it cant attack you as much. So we are more vulnerable to infections, etc. and ahve to take extra good care of ourselves.

    As Joanne says, you are not alone and this site is great for support, advice and invisible shoulders to cry on!!

    Take care of yourself and stay positive.

    xxx

  • Thank you! This is the best site I have found to get info from people who are living it!

  • I get the things you describe and a few more unexplained odd sensations & minor ailments. Typically, as soon as I get around to asking a question on here about it or think about making an appointment with the GP - it, whatever 'it' is, just stops being a problem. For ages I suffered from over-sensitivity to heat and cold with loads of hot flushes, icy feet etc. but that seems to have just gone. Maybe it was menopausal but there are men on here who complain of similar experiences & I was post-menopausal before I got RA.

    There just seems to be no rhyme or reason to these annoying things that come & go so randomly.

    Sometimes I think that possibly the body takes ages to adjust to mtx & these problems are part of that adjustment. But could be RA .... I do agree that the best answer to the intermittent symptoms is to get as healthy as you possibly can be ...... and I think the positive effects of a very healthy lifestyle also take a while to show themselves.

    (Oh, and I did lose a lot of weight when first diagnosed, then put some on, now seem to be losing weight slowly ...... to be honest I haven't got a clue what's going on!)

    Luce x

  • Yes i have has this many times, I am now going to speak to my rheumy nurse about changing my meds, she has just increased them from 15 to 20mg, but with my alt at 72 again, i think i better discuss other options, I do believe that you have these side affects in the beginning, but i have been on this now for 13 weeks so i wouldn't expect this still to be going on,I am going thou the menopause to, so sometimes you don't know what to blame, but what i do know it that the menopause was settling down before i got RA, hope things improve XXX

  • Hi Friends,

    I too am on MTX, folic acid, omeprazole and hydroxy. with all the intermittent symptoms in eyes, stiff fingers, cold feet and hands. But by and large, I think that without the medication,

    things would be much worse. It is a relief to hear that these are common problems to you other friends, and I thank you all for the information. XX

  • HI,

    reading these posts are like reading my symptoms too. I thought It was just me, or me starting to get pre-menopausal. I get cold, & once 'my bones' get cold it seems to take ages to warm up again! Im on MTX , Hydroxy, Omeprazole, folic Acid, & Naproxen. I have dry eyes & at times they feel quite gritty, also have that horrible taste & no matter how much I try I cant get this film off my tongue, I also find I drink quite a bit a night as Ive got a dry mouth.

    Im 6weeks into treatment, as only diagnosed the end of Jan this year. My pain in my hands is subsizing, swelling not so bad & the tennis elbow too. But I now have really bad pain in my hips & no amount of taking my tablets & paracetomol can get on top of the pain & the only way I can cope with it is to try & sleep through it. Also Im having this strange pain/ache in the tops of my arms, like ive been punched or if Ive had an injection that was particularly painful!.

    Has anyone else experienced this??

    Rie xx

  • I also have dry mouth and drink tons of water and brush my tongue hard, in the morning. Doc recommended moisture drops for dry eyes as often as I need them.

  • Hiya i also get pains in my hips, it is a bit like a digging pain, but it does come and go, So i have just put it down to this rotten RA, if it was something that i had a lot of i would speak to my GP or rheumy, I also suffer with pains in the arms, your right it does fill like you have been punched, I have mentioned this to the clinical team, and they have just recommended plenty of excise and a increase of my meds from 15mg to 20mg, i was on the 15mg for 13 weeks and now on my 2nd weeks of 20mg, Take care xxx

  • Hi

    In reading through the posts there seem to be quite a few comments which talk about issues with dry eye and dry mouth and I wonder if this may be down to another auto-immune condition called Sjogren’s Syndrome. There is more information on this topic on this link: nhs.uk/conditions/Sjogrens-...

    This extract is taken from this link:

    Sjogren's syndrome is a relatively common condition, affecting 3-4% of adults in the UK. It's the second most common autoimmune condition after rheumatoid arthritis. However, the condition remains under recognised and often under treated.

    Best wishes

    NRAS

  • Thank you. My eye doc mentioned this to me and recommended drops. It seems I get so much more info from others than I get from rheumatologist.

You may also like...